It’s very common in the post-menopausal or in the peri-menopausal period for a person to develop constipation.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
Hormonal changes can contribute. Through complex mechanisms, shifts in hormones can worsen constipation.
Also, as we get older, it’s more likely that we’ll have other conditions that require medications. Depending on the drug, it can also make it more difficult to pass stools.
There’s also a higher likelihood that people become less active as they get older. This can be a result of arthritis or other reasons. This, too, contributes to constipation.
It’s not surprising when people develop constipation as they get older. You shouldn’t be alarmed by it, as long as you’ve had a colon cancer screening and continued surveillance if applicable at the appropriate time.
To remedy constipation, you want to manage symptoms. Here are some tips:
1. Increase your activity level.
Become more active. Increasing your physical activity, including adding more walks, can help relieve the symptoms.
2. Eat plenty of fiber
If you can eat between 25 and 50 grams of processed (examples: bread, noodles), and unprocessed (fruits and vegetables) fiber each day, this can help you have more regular bowel movement.
3. Review your medications.
Look at your medications to see which ones may cause constipation. If you suspect a drug you are taking is causing your problem, work with your primary care doctor to address it.
4. Consider taking a stool softener.
Once you’ve tried to address some of those lifestyle issues, you can try taking a gentle stool softener. You could start with taking polyethylene glycol in small amounts every day or every other day, or as needed every few days to help you have a bowel movement.
Other different types of laxatives, such as docusate or senna can help you if your problem is more severe.
If those over-the-counter stool softeners and laxatives are not effective for you, I suggest talking to a gastroenterologist to discuss what other medications might be helpful in addressing your constipation.
— Gastroenterologist Maged Rizk, MD